Hail, Yuma
- When
- May 25, 1:19 PM MST
- Where
- Yuma County, 3.66 mi ENE of Clarkville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.395, -102.553
A super cell thunderstorm moved east across central Yuma County producing large hail up to three inches in diameter. The largest hail fell near Idalia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A super cell thunderstorm moved east across central Yuma County producing large hail up to three inches in diameter. The largest hail fell near Idalia. The storm also produced a tornado near Bonny Reservoir not long after the tea cup size hail was reported. Due to the tornado occurring over open country, no damage was reported. The super cell quickly weakened as it crossed into Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 25, 11:19 AM MST, 2 hours earlier.
Area Forecast Discussion National Weather Service Goodland KS 1219 PM MDT Thu May 25 2017 .SHORT TERM...(Today through Saturday night) Issued at 345 AM MDT Thu May 25 2017 Today-tonight...latest 00z models have changed their tune a bit regarding timing of showers/thunderstorms today which has also impacted various other parameters including temperature, dewpoint and wind. Latest thinking is for a weather disturbance (currently over northern Nevada and Utah) to move off the Colorado front range and into the northwest half of the forecast area by mid afternoon spreading east late in the day. Area remains under left front quad of 90kt upper jet with great upper divergence. Strong to severe thunderstorms are possible with large hail and damaging winds the primary threats. Precipitation looks to linger through the evening and perhaps midnight before lifting northeast and out of the area. 850mb temperatures warm about 8F to 13F across the area supporting highs in the upper 70s (north) to near 90 (south), this matches pretty well with latest 2m temperatures and bias corrected grids so have raised highs as a result. Low temperatures in the upper 40s to mid 50s. Friday-Friday night...another weather disturbance moves off the Colorado front range and into the area from the west-northwest by mid to late afternoon continuing east through the evening and overnight hours. Once again great upper jet divergence with this feature and it may suggest storms transitioning into an MCS. Afternoon temperatures look to warm into the low to upper 70s (northwest to southeast) with lows in the upper 40s to mid 50s. Saturday-Saturday night...upper trough axis finally forecast to move across the area during the day slowly moving east of the area during the night. Will have a continued threat for showers and thunderstorms through midnight before drier air aloft moves in from the north. High temperatures will be much cooler with low 60s (northwest) to low 70s (far east and south). Low temperatures in the mid 40s to around 50. .LONG TERM...(Sunday through Wednesday) Issued at 153 AM MDT Thu May 25 2017 There are chances for rain showers and storms over the Tri-State region during the second half of the extended period. Sunday and Monday, for the most part, will be a lull period as dry air will take over the region. Northwest upper level flow will continue to dominate over the Central/High Plains through the period. So Tuesday and Wednesday will have chances for precipitation due to shortwave troughs moving over the region both days and frontal boundaries positioned near the CWA. Instability and shear will be present as well, which indicates that some severe storms may develop. With these days being at the end of the period, it is hard to determine the exact impacts and timing. Model guidance is showing similar ideas for these days so the likelihood that precipitation will occur is higher at this time. Will continue to monitor as the middle of next week approaches. Temperatures during the period will stay consistent and hover in the 70s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1207 PM MDT Thu May 25 2017 VFR conditions forecast for the TAFs. Main focus will be the timing of the storms this afternoon and this evening. Currently looks like there will be two rounds of storms. The first round will be isolated and likely form off the developing dry line over East Central Colorado. Not far behind that initial development will be the main round of storms that will be in a cluster as they move east across the forecast area. Large hail and damaging winds will be the threats with these storms. The activity will be east, or should be east of the TAF sites by 3z or so. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...CLT AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 1111 AM MDT Thu May 25 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261715- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1111 AM MDT Thu May 25 2017 /1211 PM CDT Thu May 25 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Thunderstorms are expected to develop near the Kansas and Nebraska border around 2 pm MDT (3 pm CDT) and spread east across the area through 9 pm MDT (10 pm CDT). A few severe storms are possible during this time, with the largest threat being strong microburst winds in excess of 65 mph...blowing dust and large hail around 2 inches in diameter. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Severe thunderstorms are expected across much of the area Friday afternoon through the night as a weather disturbance moves off the Colorado front range and into the area. Supercell thunderstorms producing very large hail, damaging winds and possibly a tornado will be the primary threats in the afternoon. The storms are expected to organize into a large cluster of storms in the evening and overnight hours with the primary threats becoming large hail, damaging winds, locally heavy rainfall and possible flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 2 pm MDT (3 pm CDT) and 9 pm MDT (10 pm CDT). JRM
The Goodland radar (KGLD), 135 km away, was scanning. The volume nearest the first event began at 20:17 UTC.
3 hail, 1 tornado. Local standard time, as filed.
The windsheild was smashed from hailstones, some stones were larger than baseballs.
Based on rotation from radar, the tornado moved east-southeast and crossed CR MM but remained north of CR 7. Due to the tornado occurring over open country, no damage was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyThe tornado archive for Colorado, 2017Warnings in Colorado, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 700089, 700091, 700092, 700095.